Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 8, 2021Burke County, Georgia

NWS Columbia, SC issued this special weather statement at Jun 8, 2021, 4:55 PM EDT for Burke County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 4:55 PM EDT (20:55 UTC)
Expired
Jun 8, 2021, 5:30 PM EDT
In force
35 min
Issued by
NWS Columbia, SC

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 99 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WWUS82 KCAE 082055
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
455 PM EDT Tue Jun 8 2021
 
GAZ077-082130-
Burke GA-
455 PM EDT Tue Jun 8 2021

...Strong Thunderstorms Will Impact Portions of central Burke County
Until 530 PM EDT....

At 454 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Burke County Airport, or near Waynesboro,
moving northeast at 15 mph.

  HAZARD...gusty winds 35 to 45 mph, excessive cloud to ground 
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. All outdoor activities should 
           cease. Move indoors immediately. Localized, minor 
           flooding of low lying and poor drainage areas is also 
           possible.

Some locations in the path of this storm include...
Waynesboro, Alexander, Burke County Airport, Shell Bluff and Di-
Lane Wildlife Management Area.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3299 8221 3322 8204 3307 8173 3294 8190
      3292 8196 3291 8209
TIME...MOT...LOC 2054Z 218DEG 11KT 3300 8203 

$$

gpl

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 8, 3:10 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 8, 3:10 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
310 PM EDT Tue Jun 8 2021

.SYNOPSIS...
The chance for rain will be a little lower mid week as the
upper ridge strengthens and deeper moisture shifts to the north.
An upper level trough will dig into the Mid Atlantic States
late this week and into the weekend keeping rain chances in the
forecast. Temperatures will be near to above normal.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Remainder of the afternoon...Mesoanalysis shows deep PW values
along and south of I-20 this afternoon. Along this boundary and
an axis of deep moisture convergence, showers along with a few
thunderstorms have persisted through the afternoon. This trend
will continue through the remainder of the afternoon. The main
threat will be the potential for locally heavy rainfall. Along
and south of this boundary, mesoanalysis shows PW values around
2.0+ inches. WPC continues to have the area in a marginal risk
of excessive rainfall.

Convection will gradually diminish with sunset. The weak s/w
that has been responsible for the enhanced precipitation
coverage today will move east of the area tonight. However,
with such a moist airmass, cannot rule out a few showers and
isolated thunderstorm overnight. Skies will remain partly to
mostly cloudy with plenty of convective debris clouds over the
region. Clouds and abundant moisture will help keep overnight
temperatures warmer than normal. Overnight lows will once again
be in the upper 60s to lower 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
Plenty of moisture remains across the region through Friday.
Upper level ridge centered close to the area may limit the
initial onset of showers and storms Wednesday and Thursday, but
with the sea-breeze and left over convective boundaries still
situated across the area, still expecting redevelopment of
convection each day. Severe threat will remain rather low due to
the moist profiles and somewhat limited instability. Heavy
rainfall remains the main issue with any activity, especially
with any storms that train across the same areas. Most activity
through Thursday night will diminish by midnight, with only
isolated light rain possible overnight. By Friday, an upper low
that's been across the Ohio Valley will slowly be tracking
southeastward. This will lower heights and bring the trough into
the forecast area late Friday night. Even with the approaching
trough, the main activity will occur in the afternoon/evening
on Friday, with activity diminishing late Friday night.
Associated weak front will remain just north of the forecast
area through Friday night. Highs will be in the mid to upper
80s. Lows overnight will be in the upper 60s to low 70s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
On Saturday the upper trough will move through, pushing the
surface front into the cwa through the day. Additional showers
and storms expected as this front moves through during the day.
After Saturday, uncertainty comes due to where the front may
stall out, and how the upper pattern ends up evolving. It
appears as if an additional stronger upper trough may move in
early next week, which would keep a chance of showers and storms
in the forecast each day through Tuesday.

Highs temperatures will generally be in the mid 80s to low 90s
but will largely depend on the timing of the daily thunderstorms.
The rain cooled air will keep localized areas cooler than
others. Lows will be in the mid 60s to around 70 degrees each
night.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Satellite imagery show a blanket of convective debris remaining
over the terminals with surface obs indicating variable
conditions across the area still into the afternoon hours.
Although most sites reporting VFR conditions. Conditions will
fluctuate for the remainder of the afternoon/early evening in
shra/tsra. Once again the main issue will not be winds with
shra/tsra but the locally heavy rainfall.

With the loss of daytime heating and s/w moving east of the CWA
expect coverage of shra/tsra to gradually diminish during the
evening hours. Once again model are indicating the potential for
low clouds along with fog developing after midnight and
lingering into the morning hours. Once again have brought in a
period of IFR/MVFR conditions at all TAF sites by late tonight.
Think the fog will be more dense at the usual places such as OGB
and AGS. Conditions will once again be slow to improve Wednesday
morning, but expect only MVFR conditions for the remainder of
the period.

EXTENDED AVIATION OUTLOOK...Mainly diurnal showers and
thunderstorms with associated restrictions along with late
night/early morning stratus/fog through the remainder of the
week into the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 8, 4:48 AM EDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
448 AM EDT Tue Jun 8 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-090900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
448 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Thunderstorms are expected across the area today into tonight. The
potential for severe thunderstorms is low however some thunderstorms
will be slow moving and may pose a minor flooding threat due to heavy
rainfall, especially in areas that received significant rain over
the past couple of days.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 4:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
455 PM EDT Tue Jun 8 2021

GAZ077-082130-
Burke GA-
455 PM EDT Tue Jun 8 2021

...Strong Thunderstorms Will Impact Portions of central Burke County
Until 530 PM EDT....

At 454 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Burke County Airport, or near Waynesboro,
moving northeast at 15 mph.

  HAZARD...gusty winds 35 to 45 mph, excessive cloud to ground
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately. Localized, minor
           flooding of low lying and poor drainage areas is also
           possible.

Some locations in the path of this storm include...
Waynesboro, Alexander, Burke County Airport, Shell Bluff and Di-
Lane Wildlife Management Area.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3299 8221 3322 8204 3307 8173 3294 8190
      3292 8196 3291 8209
TIME...MOT...LOC 2054Z 218DEG 11KT 3300 8203

gpl

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:47 PM EDTAreal Flood AdvisoryCAEBarnwell100 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.